Ongoing research

An increased prevalence of SD, up to 50%, was observed in HIV-infected men in the early 1990s (Tindall 1994). Similar results were seen in HIV-positive women (Goggin 1998). A clear increase in prevalence of both libido loss (48%) and ED (25%) was seen by Lamba in 2004 in HIV positive MSM on HAART, compared to HIV positive MSM not on HAART (both at 26%) or HIV negative MSM (2% and 10% respectively).

A European study (Schrooten 2001) on 904 HIV-infected men and women showed that libido loss and ED is significantly more common in patients on a PI containing HAART regimen compared to patients not taking PIs (40% vs. 16% for LL and 34% vs. 12% for ED, respectively). In a multivariate analysis, the following factors were identified for libido loss: Current or past use of a PI, symptomatic HIV infection, age, and MSM. Additionally, taking tranquilizers was found to be an independent risk factor for ED.

The impact of PIs in SD was also seen by Collazos (2002) in a prospective study of 189 patients. No correlation could be found between measured sex hormone levels and incidence of SD. Interestingly, in subjects taking a PI-containing regimen, testosterone levels were significantly higher compared to NNRTI-containing regimens in which 17B-estradiol levels were significantly elevated.

In a standardized questionnaire of 156 MSM, no role for PIs as the cause of SD could be ascertained (Lallemand 2002). 71% of the participants indicated signs of SD since initiation of ART; however, in therapy stratified groups (PI: 71%, without PI: 65%, no PI in the last 4 weeks: 74%) there were no significant differences seen between patients taking or not taking a PI. 18% of the participants had already suffered from SD before the diagnosis of HIV infection, and 33% before the initiation of ART. The impact of psychological factors is highlighted by one study, in which the rate of HIV-positive MSM with ED rose from 38 to 51% with the use of condoms (Cove in 2004).

More recent research impressively underscores the positive effect of testosterone substitution in HIV-infected hypogonadotropic men (Rabkin 2000, Grinspoon 1998). Testosterone deficiency can cause weight loss, loss of muscle mass, osteopenia, and depression (Grinspoon 1996, Huang 2001).

0 0

Post a comment